Tags

Type your tag names separated by a space and hit enter

Long-term effect of alpha-glucosidase inhibitor on late dumping syndrome.
J Gastroenterol Hepatol. 1998 Dec; 13(12):1201-6.JG

Abstract

Dumping syndrome commonly occurs after gastrectomy. The late dumping, which is one of the dumping syndromes, is due to postprandial hypoglycaemia caused by an excessive insulin secretion after a sharp rise in plasma glucose. Several treatments, including operation, dietary fibre and somatostatin, have been attempted to relieve dumping symptoms. These treatments take effect through modulation of plasma insulin and glucose levels, but their efficacy is still under consideration. Alpha-glucosidase inhibitor attenuates the postprandial increase of plasma glucose levels and is widely used for treatment of non-insulin-dependent diabetes mellitus (NIDDM). The acute effect of alpha-glucosidase inhibitor on late dumping syndrome has been reported by some studies with test meals. The purpose of this study was to evaluate a long-term effect of alpha-glucosidase inhibitor treatment with ordinary meals in late dumping patients with NIDDM because administration of alpha-glucosidase inhibitor is only ethically allowed for diabetic patients in Japan. Six late dumping patients with NIDDM were orally administered alpha-glucosidase inhibitor, acarbose (50 or 100 mg), three times a day before each meal for 1 month. Diurnal changes of plasma glucose, insulin and pancreatic glucagon levels were compared before and after the alpha-glucosidase inhibitor treatment. All patients had late dumping-related symptoms, such as weakness, palpitation and dizziness before the induction of alpha-glucosidase inhibitor treatment. Patients suffered from a rapid fall in plasma glucose levels from hyperglycaemia at the same time as dumping symptoms. These late dumping-related symptoms disappeared and a rapid change of plasma glucose and insulin levels were attenuated after the alpha-glucosidase inhibitor treatment. These data suggest a long-term therapeutic efficacy of alpha-glucosidase inhibitor for late dumping patients.

Authors+Show Affiliations

Second Department of Medicine, Asahikawa Medical College, Japan.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

9918426

Citation

Hasegawa, T, et al. "Long-term Effect of Alpha-glucosidase Inhibitor On Late Dumping Syndrome." Journal of Gastroenterology and Hepatology, vol. 13, no. 12, 1998, pp. 1201-6.
Hasegawa T, Yoneda M, Nakamura K, et al. Long-term effect of alpha-glucosidase inhibitor on late dumping syndrome. J Gastroenterol Hepatol. 1998;13(12):1201-6.
Hasegawa, T., Yoneda, M., Nakamura, K., Ohnishi, K., Harada, H., Kyouda, T., Yoshida, Y., & Makino, I. (1998). Long-term effect of alpha-glucosidase inhibitor on late dumping syndrome. Journal of Gastroenterology and Hepatology, 13(12), 1201-6.
Hasegawa T, et al. Long-term Effect of Alpha-glucosidase Inhibitor On Late Dumping Syndrome. J Gastroenterol Hepatol. 1998;13(12):1201-6. PubMed PMID: 9918426.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Long-term effect of alpha-glucosidase inhibitor on late dumping syndrome. AU - Hasegawa,T, AU - Yoneda,M, AU - Nakamura,K, AU - Ohnishi,K, AU - Harada,H, AU - Kyouda,T, AU - Yoshida,Y, AU - Makino,I, PY - 1999/1/26/pubmed PY - 1999/1/26/medline PY - 1999/1/26/entrez SP - 1201 EP - 6 JF - Journal of gastroenterology and hepatology JO - J Gastroenterol Hepatol VL - 13 IS - 12 N2 - Dumping syndrome commonly occurs after gastrectomy. The late dumping, which is one of the dumping syndromes, is due to postprandial hypoglycaemia caused by an excessive insulin secretion after a sharp rise in plasma glucose. Several treatments, including operation, dietary fibre and somatostatin, have been attempted to relieve dumping symptoms. These treatments take effect through modulation of plasma insulin and glucose levels, but their efficacy is still under consideration. Alpha-glucosidase inhibitor attenuates the postprandial increase of plasma glucose levels and is widely used for treatment of non-insulin-dependent diabetes mellitus (NIDDM). The acute effect of alpha-glucosidase inhibitor on late dumping syndrome has been reported by some studies with test meals. The purpose of this study was to evaluate a long-term effect of alpha-glucosidase inhibitor treatment with ordinary meals in late dumping patients with NIDDM because administration of alpha-glucosidase inhibitor is only ethically allowed for diabetic patients in Japan. Six late dumping patients with NIDDM were orally administered alpha-glucosidase inhibitor, acarbose (50 or 100 mg), three times a day before each meal for 1 month. Diurnal changes of plasma glucose, insulin and pancreatic glucagon levels were compared before and after the alpha-glucosidase inhibitor treatment. All patients had late dumping-related symptoms, such as weakness, palpitation and dizziness before the induction of alpha-glucosidase inhibitor treatment. Patients suffered from a rapid fall in plasma glucose levels from hyperglycaemia at the same time as dumping symptoms. These late dumping-related symptoms disappeared and a rapid change of plasma glucose and insulin levels were attenuated after the alpha-glucosidase inhibitor treatment. These data suggest a long-term therapeutic efficacy of alpha-glucosidase inhibitor for late dumping patients. SN - 0815-9319 UR - https://www.unboundmedicine.com/medline/citation/9918426/Long_term_effect_of_alpha_glucosidase_inhibitor_on_late_dumping_syndrome_ L2 - https://onlinelibrary.wiley.com/resolve/openurl?genre=article&sid=nlm:pubmed&issn=0815-9319&date=1998&volume=13&issue=12&spage=1201 DB - PRIME DP - Unbound Medicine ER -